It’s an easy myth to believe—that the epidemic of opioid overdose deaths in this country affects mostly addicts who abuse prescription painkillers, synthetics such as fentanyl or street drugs like heroin.

But when researchers from Columbia University and other institutions looked at health-care information on 13,000 people who died from opioid overdoses, a very different story emerged. More than 60% were people suffering with chronic pain, notably back pain or headaches. Many had also been diagnosed with a mental health disorder, often depression or anxiety. Half had been taking not only an opioid, but also a benzodiazepine, an antianxiety drug, during the last year of their lives. And about 25% had been taking both kinds of drugs for just one month before their deaths.

While some people had prescriptions for other psychiatric drugs, such as antidepressants, antipsychotics or mood stabilizers, it’s the benzodiazepine/opioid combination that has proven the most deadly. The reason? Opioids can take your breath away—literally, because they can suppress your respiration rate—and anxiety medications can compound opioids’ effect on respiration so that people who take both can simply stop breathing. And it doesn’t always take what most people might consider “abusive” amounts of these drugs to have this effect—it depends upon the person’s tolerance level and state of health.

How to Not Die from These Drugs

According to the National Health Interview Survey, 25 million Americans live with daily pain. Some truly need medication to function, along with mood-enhancing drugs to manage the anxiety and depression that often travels with chronic pain. So, what can you do if this describes you? Take the following steps to safeguard your life when taking these powerful drugs, says Erin Zerbo, MD, an assistant professor of psychiatry at Rutgers New Jersey Medical School…

Keep better track of all doses taken. Many people with chronic pain need more medication on some days than others. The same holds true for the psychiatric drugs. To avoid accidental overdoses, keep a detailed written record of every dose you take, and refer to it every time you are about to take another dose.   

Know your personal risk factors that might lead to overdose. Other substances that suppress breathing, such as alcohol in large amounts, will increase your risk of overdosing on an opioid/benzodiazepine combination. If you have asthma or chronic obstructive pulmonary disease (COPD), this too will increase your risk. It’s important to talk to your doctor about medications, substance use and medical conditions that could be contributing to your personal risk of overdose. Combining multiple risk factors can lead to an overdose even if the amount of opioids or benzodiazepines did not change.

Talk to your doctor about alternative medications. Opioids can be effective pain drugs, but there are other options. Nonopioid pain pills such as nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen, numbing lidocaine patches and steroid injections, for example, can help tamp down pain with less risk for dangerous side effects.

Longer-acting antianxiety medications such as selective serotonin reuptake inhibitors (SSRIs) boost levels of brain chemicals linked to anxiety and depression–and they don’t carry the same set of risks as benzodiazepines.

If a benzodiazepine is most effective for you but you’re concerned about drug interactions, ask your doctor about safer options within the benzodiazepine class. For instance, clonazepam (Klonopin) is much longer-acting than alprazolam (Xanax), which means that its effect is spread out over a longer period. This could make it safer when used with opioids.

Try drug-free alternatives. There are many approaches for treating anxiety and pain…from  mindfulness meditation, cognitive behavioral therapy (CBT) and acupuncture to yoga and aquatic therapy. Keep in mind that while benzodiazepines take the edge off anxiety, they don’t get at the root cause. CBT helps you change how you react to emotional or physical stress, and it’s effective for pain as well as anxiety. Note: Don’t stop taking your medications abruptly. Work with your doctor to taper off safely and avoid withdrawal side effects, which can range from nausea to delirium and confusion.

Be prepared for an emergency. Make sure that you have access to a naloxone overdose reversal kit if you or a loved one is taking opioids for chronic pain with or without antianxiety meds. Naloxone, given as an injection or nasal spray, reverses an opioid overdose and allows the person to start breathing again. These lifesaving kits are available without a prescription at most major pharmacies in many states, with more states being added all the time. Most health insurance policies will cover the cost, so you can also get a prescription from your doctor (even if you’re not the one using opioids). Read more about your local laws and drugstores that carry naloxone on the National Institute on Drug Abuse site. Everyone in the house should know where the kit is and how to use it. Note: It does not replace getting immediate medical attention—call 911 right after using it. You may need to give/be given CPR while waiting for EMTs to arrive.

For more information about the opioid epidemic and where to get help for an addiction, visit the National Institute on Drug Abuse or use the Overdose Prevention Program finder.